For patients with diabetes, blood sugar can drop very low without warning.

It can happen anytime, anywhere. Don’t let a hypoglycemic episode sneak up on you — be ready to act quickly. You can be prepared and act with confidence when you have a rescue plan that includes a prescription emergency solution like the Glucagon Emergency Kit. Don’t let the low sneak up.

Here are some steps to help you prepare:

Be Ready

  • Know symptoms of hypoglycemia
  • Talk to your doctor or pharmacist about your options.
  • Create a plan that includes a prescription emergency solution.
  • Keep the Glucagon Emergency Kit with you at all times. It contains glucagon for injection; glucagon triggers the liver to release stored sugar, which raises blood sugar in the event of a severe hypoglycemic episode.
  • Ask your healthcare provider for multiple prescriptions of Glucagon Emergency Kit — one for home and one for on-the-go.

Be Prepared

  • Learn how to use the Glucagon Emergency Kit.
  • Read and understand the Instructions for Use before an episode occurs.
  • Check the expiration date. Do not use expired glucagon.
  •  Practice giving the injection.
  • Teach your family, friends, and coworkers how to use the Glucagon Emergency Kit. Show them where you keep it.

Be in the Know

Hypoglycemia, also called low blood glucose or low blood sugar, occurs when the level of glucose in your blood drops below normal. For many people with diabetes, that means a level of 70 milligrams per deciliter (mg/dL) or less. Your numbers might be different, so check with your healthcare provider to find out what level is too low for you.

Symptoms of hypoglycemia tend to come on quickly and can vary from person to person. You may have one or more mild-to-moderate symptoms listed in the table below. Sometimes people don’t feel any symptoms.
 
Severe hypoglycemia is when your blood glucose level becomes so low that you’re unable to treat yourself and need help from another person. Severe hypoglycemia is dangerous and needs to be treated right away. This condition is more common in people with type 1 diabetes.
 
Mild-to-Moderate Symptoms Include:
  • Shaky or Jittery
  • Sweaty
  • Hungry
  • Headache
  • Blurred Vision
  • Sleepy or Tired
  • Dizzy or Lightheaded
  • Confused or Disoriented
  • Pale
  • Uncoordinated
  • Irritable or Nervous
  • Argumentative or Combative
  • Changed Behavior or Personality
  • • Trouble Concentrating
  • Weak
  • Fast or Irregular Heartbeat
Severe Symptoms Include:
  • Unable to Eat or Drink
  • Seizures or Convulsions (Jerky Movements)
  • Unconsciousness

Hypoglycemia can be a side effect of insulin or other types of diabetes medicines that help your body make more insulin. Other diabetes medicines may not cause hypoglycemia by themselves but can increase the chances of hypoglycemia if taken with medicines that help the body make more insulin. Ask your healthcare team if your diabetes medicine can cause hypoglycemia.

If you take insulin or diabetes medicines that increase the amount of insulin your body makes—but don’t match your medications with your food or physical activity—you could develop hypoglycemia. The following factors can make hypoglycemia more likely:
  • Not eating enough carbohydrates (carbs)
  • Skipping or delaying a meal
  • Increasing physical activity
  • Drinking too much alcohol without enough food
  • Being sick

Tips for Caregivers

  • Learn how to use the Glucagon Emergency Kit
  • Know where the kit is kept.
  • If the person you are caring for shows signs of very low blood sugar, use the Glucagon Emergency Kit immediately. After administration, call for emergency medical attention.

Reference: https://www.niddk.nih.gov/health-information/diabetes/overview/preventing-problems/low-blood-glucose-hypoglycemia

The Glucagon Emergency Kit is convenient and simple to use. The bright orange case makes it easy for you, or your caregiver, to find it and act quickly. Be prepared with one kit for home use, and one kit for on-the-go.